Nebraska, 2012

Winter Storm in Nebraska, February 3 to 4, 2012

February 3 to 4, 2012 · NWS GID · 24 events in 24 counties and zones

S. Drought Monitor.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Leading up to this significant snow event, the preceding eight weeks had been unseasonably warm and dry across most of South Central Nebraska, with parts of the area likely drawing ever-closer to receiving a Category D2 (severe) drought designation from the U.S. Drought Monitor. However, this all changed during a roughly 42-hour period centered from Thursday evening the 2nd through Saturday afternoon the 4th. Within this time frame, much of the 24-county area experienced its biggest snowfall of the 2011-2012 winter season, with many areas tallying 6-13 inches of heavy, wet snow. Sporadic lightning accompanied some of the heaviest snow bands, resulting in thundersnow. In addition to (and prior to) the onset of snow, several counties mainly east of a Franklin to Grand Island line picked up rainfall ranging from 0.25-inch to over 1 inch. As a result, storm-total precipitation amounts from this system were quite notable for early February, and also quite welcome given the recent dry spell, with the majority of the 24-county area totaling between 1-2 inches. For parts of the area, including Hastings, these liquid-equivalent precipitation amounts were the highest on record for any two-day period during the month of February.

Focusing on storm total snowfall, the heaviest corridor with amounts averaging at least 7 inches encompassed about 15 counties and was centered roughly 25 miles either side of a line extending from near Holdrege-Minden-Doniphan-Benedict. This corridor of heaviest snow included Grand Island, Hastings and Kearney. According to NWS Cooperative Observers, some of the highest amounts fell at Bradshaw (13.3 inches), Minden (12.2), York (11.0), Hastings (11.0) and Grand Island (9.4). The combination of the heavy, wet snow, along with north winds gusting to around 30 MPH for several hours, resulted in at least minor tree damage and power outages across the area. Outside the zone of heaviest snow, the far northern, western and southern portions of South Central Nebraska saw lesser amounts mainly in the 2-6 inch range, including locations such as Ord, Cozad, Elwood, and Hebron. For some of these areas outside the primary snow zone, this was not even the biggest snow event of the 2011-2012 winter season, with that distinction belonging to early-season December events.

Looking at the timeline and meteorological background of this event, the culprit was a strong mid-upper level low pressure system that strengthened as it neared the Central Plains. Early in this event, temperatures remained warm enough to support rain as the first round of precipitation lifted across mainly eastern portions of South Central Nebraska between the evening of the 2nd and morning of the 3rd. As previously mentioned, rainfall amounts from this initial overnight round were commonly between 0.25 to over 0.75-inch, with one of the highest totals through sunrise on the 3rd featuring 0.97-inch near Shickley in Fillmore County. During the daylight hours on Friday the 3rd, the majority of the 24-county area experienced nothing more than off-and-on light rain or drizzle, while the initial band of heavy snow set up across western and north central Nebraska. Finally, as temperatures cooled on the evening of the 3rd, snow gradually picked up in coverage and intensity across the local area. The heaviest hourly rates of at least 1 inch per hour, along with pockets of thundersnow, focused between 8 PM on the 3rd and 6 AM on the 4th as the mid-level deformation zone pivoted across the area. During the daytime hours on Saturday the 4th, snow gradually decreased in intensity, with most additional accumulations in excess of 2 inches focused along and east of the Highway 281 corridor. One of the few areas where snow totals fell noticeably short of forecasted values included western Dawson County. This was largely due to the fact that concentrated snow bands jumped over this area, focusing off to the west early in the event, and then re-forming to the east during the evening of the 3rd into the morning of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 3, 3:04 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Feb 3, 3:04 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
304 PM CST FRI FEB 3 2012

.SHORT TERM...TONIGHT THROUGH 12Z SUNDAY. FORECAST CONCERNS CONTINUE
TO REVOLVE AROUND CURRENT WINTER STORM SYSTEM.

LATEST RADAR AND OBSERVATIONS SHOW RAIN ACROSS MUCH IF NOT ALL OF
THE FORECAST AREA AT THIS TIME. THE AREA THAT IS MOSTLY LIKELY TO BE
GETTING ANY SNOW EARLY THIS AFTERNOON WILL BE ACROSS THE FAR WESTERN
PART OF THE FORECAST AREA.

THE CONCERN REMAINS HOW FAST THE RAIN WILL CHANGE OVER TO SNOW.
EXPECT THAT TEMPERATURES WILL SLOWLY FALL THIS EVENING. SOUNDINGS
FROM AROUND THE AREA INDICATE THAT IT WILL CONTINUE TO BE A GRADUAL
CHANGE LATE THIS AFTERNOON IN THE FAR WEST...DURING THE EVENING FOR
THE TRI CITIES AND MUCH OF THE EAST...BUT IN THE FAR SOUTHEAST IT
WILL BE AROUND MIDNIGHT BEFORE RAIN CHANGES TO SNOW. ONCE THE RAIN
CHANGES TO SNOW...THERE WILL BE MODERATE TO HEAVY SNOWFALL. THE
HEAVIEST SNOWFALL WILL BE LATE TONIGHT AND EARLY SATURDAY MORNING.
THE NEXT CONCERN WITH THIS SYSTEM IS THE STRONG WINDS. DESPITE THE
WET NATURE OF THE SNOW...WITH THE NORTH TO NORTHEAST WINDS AS STRONG
AS THEY ARE...THERE WILL BE BLOWING SNOW. MODELS HAVE WINDY
CONDITIONS ACROSS THE AREA BUT THERE ARE SOME DIFFERENCES IN THE
STRENGTH OF THE WINDS. THE NAM IS STRONGER THAN THE GFS. HAVE
DECIDED TO LEAVE THE WINTER STORM WARNINGS AS THEY ARE...BUT WILL
HAVE TO WATCH TO SEE JUST HOW STRONG THE WINDS GET. EITHER WAY...
EXPECT THERE TO BE SIGNIFICANTLY REDUCED VISIBILITIES AND DRIFTING
SNOW ACROSS THE AREA.

THE NEXT CONCERN...WHEN WILL THE SNOW END. THE UPPER LEVEL LOW
RESPONSIBLE FOR THE PRECIPITATION WILL MOVE OFF TO THE EAST SATURDAY
AFTERNOON AND NIGHT. AS THE LOW MOVES TO THE EAST THE PRECIPITATION
WILL GRADUALLY COME TO AN END FROM WEST TO EAST SATURDAY EVENING.

.LONG TERM...SUNDAY THROUGH THURSDAY. FOCUS HAS BEEN SHORT TERM FOR
THE OFFICE SO DISCUSSION WILL BE SHORT. ONLY RISK FOR THE PRECIPITATION
IS SLIGHT CHANCE OF LIGHT SNOW TUESDAY...AS REMNANT PIECE OF THIS SYSTEM
SKIPS EAST ONTO THE PLAINS. TREND HAS BEEN FURTHER SOUTH...AND WOULD BE
SURPRISED IF EVENTUALLY THIS SYSTEM MISSED THE FORECAST AREA ALL
TOGETHER. SUBSEQUENT FORECASTS WILL HAVE TO THIS TO CONTEND WITH. TEMPS
WILL BE COOLER THAN NORMAL...THANKS IN PART TO SNOWCOVER...AND ALSO
TO THE FACT THE FORECAST WILL BE UNDER THE INFLUENCE OF HUDSON BAY COLD
VORTEX SENDING COLD AIR DOWN SOUTH AROUND ITS BACK SIDE. THIS
APPEARS TO BE THE TREND FOR THE NEXT 7 TO 10 DAYS OR SO.

&&

.PREV DISCUSSION... /ISSUED 1126 AM CST FRI FEB 3 2012/

AVIATION...18Z TAF. MAIN CONCERN WILL BE TIMING THE CHANGE FROM
RAIN TO SNOW AND WHEN THE WORST CONDITIONS WILL BE. AT THIS TIME
THE CHANGE OVER SEEMS TO BE LATE THIS AFTERNOON OR EARLY THIS
EVENING. THERE SHOULD BE A FAIRLY QUICK TRANSITION FROM RAIN TO
SNOW...BUT THERE COULD BE A BRIEF PERIOD OF MIXED RAIN AND SNOW.
THE SNOW WILL INCREASE DURING THE EVENING HOURS AND THE VISIBILITY
AND CEILINGS WILL LOWER. HAVE TRIED TO NAIL DOWN THE BEST TIME FOR
THE WORST CONDITIONS. HAVE WENT WITH LATE TONIGHT AND TOMORROW
MORNING. WILL CONTINUE TO REFINE THE TIMING ON THIS AS TIME DRAWS
NEARER.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST SATURDAY
     FOR NEZ040-041-047>049-062>064-074>077-083>085.

     WINTER STORM WARNING UNTIL 6 PM CST SATURDAY FOR NEZ039-046-060-
     061-072-073-082.

     WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST SATURDAY
     FOR NEZ086-087.

KS...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST SATURDAY
     FOR KSZ005-006-017.

     WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST SATURDAY
     FOR KSZ007.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST
     SATURDAY FOR KSZ018-019.

&&
Hazardous weather outlook, Feb 3, 3:13 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
313 PM CST FRI FEB 3 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
313 PM CST FRI FEB 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WINTER STORM WARNING HAS BEEN POSTED FOR SOUTH CENTRAL
NEBRASKA...AND FOR ALL BUT OSBORNE AND MITCHELL COUNTIES OF NORTH
CENTRAL KANSAS...WHERE A WINTER WEATHER ADVISORY GOES INTO EFFECT
TONIGHT. PLEASE SEE THE LATEST WINTER WEATHER STATEMENTS FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A WINTER STORM WARNING CONTINUES INTO SATURDAY FOR SOUTH CENTRAL
NEBRASKA...AND FOR ALL BUT OSBORNE AND MITCHELL COUNTIES OF NORTH
CENTRAL KANSAS...WHERE A WINTER WEATHER ADVISORY WILL REMAIN IN
PLACE. PLEASE SEE THE LATEST WINTER WEATHER STATEMENTS FOR
ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter storm. Local standard time, as filed.

Winter Storm, Valley

When
February 3, 5:00 PM CST to February 4, 3:00 PM CST
Where
Valley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 8 inches were reported across the county.

Winter Storm, Sherman

When
February 3, 5:00 PM CST to February 4, 3:00 PM CST
Where
Sherman forecast zone
Reported by
COOP Observer
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 8 inches were reported across the county.

Winter Storm, Dawson

When
February 3, 5:00 PM CST to February 4, 12:00 PM CST
Where
Dawson forecast zone
Reported by
COOP Observer
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 7 inches were reported across the county.

Winter Storm, Gosper

When
February 3, 5:00 PM CST to February 4, 12:00 PM CST
Where
Gosper forecast zone
Reported by
COOP Observer
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 7 inches were reported across the county.

Winter Storm, Furnas

When
February 3, 5:00 PM CST to February 4, 12:00 PM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 7 inches were reported across the county.

Winter Storm, Buffalo

When
February 3, 6:00 PM CST to February 4, 3:00 PM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 10 inches were reported across the county.

Winter Storm, Phelps

When
February 3, 6:00 PM CST to February 4, 12:00 PM CST
Where
Phelps forecast zone
Reported by
COOP Observer
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Snowfall totals of 9 to 12 inches were reported across the county.

Winter Storm, Harlan

When
February 3, 6:00 PM CST to February 4, 12:00 PM CST
Where
Harlan forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 9 inches were reported across the county, with the highest amounts across the northern half of the county.

Winter Storm, Franklin

When
February 3, 6:00 PM CST to February 4, 3:00 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 10 inches were reported across the county, with the highest amounts across the northern half of the county.

Winter Storm, Kearney

When
February 3, 6:00 PM CST to February 4, 3:00 PM CST
Where
Kearney forecast zone
Reported by
COOP Observer
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Snowfall totals of 9 to 12 inches were reported across the county.

Winter Storm, Webster

When
February 3, 7:00 PM CST to February 4, 3:00 PM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 11 inches were reported across the county, with the highest amounts across the northern half of the county.

Winter Storm, Adams

When
February 3, 7:00 PM CST to February 4, 3:00 PM CST
Where
Adams forecast zone
Reported by
Official NWS Observations
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Snowfall totals of 9 to 12 inches were reported across the county.

Winter Storm, Hall

When
February 3, 7:00 PM CST to February 4, 3:00 PM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 12 inches were reported across the county.

Winter Storm, Howard

When
February 3, 7:00 PM CST to February 4, 3:00 PM CST
Where
Howard forecast zone
Reported by
COOP Observer
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 9 inches were reported across the county.

Winter Storm, Greeley

When
February 3, 7:00 PM CST to February 4, 3:00 PM CST
Where
Greeley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 8 inches were reported across the county.

Winter Storm, Nance

When
February 3, 8:00 PM CST to February 4, 3:00 PM CST
Where
Nance forecast zone
Reported by
COOP Observer
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 9 inches were reported across the county.

Winter Storm, Merrick

When
February 3, 8:00 PM CST to February 4, 3:00 PM CST
Where
Merrick forecast zone
Reported by
COOP Observer
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 11 inches were reported across the county.

Winter Storm, Hamilton

When
February 3, 8:00 PM CST to February 4, 3:00 PM CST
Where
Hamilton forecast zone
Reported by
COOP Observer
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Snowfall totals of 10 to 13 inches were reported across the county.

Winter Storm, Clay

When
February 3, 8:00 PM CST to February 4, 3:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 12 inches were reported across the county, with the highest amounts across the northern half of the county.

Winter Storm, Nuckolls

When
February 3, 8:00 PM CST to February 4, 3:00 PM CST
Where
Nuckolls forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 11 inches were reported across the county, with the highest amounts across the northern half of the county.

Winter Storm, Thayer

When
February 3, 8:00 PM CST to February 4, 3:00 PM CST
Where
Thayer forecast zone
Reported by
COOP Observer
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 9 inches were reported across the county, with the highest amounts across the northern half of the county.

Winter Storm, Fillmore

When
February 3, 8:00 PM CST to February 4, 3:00 PM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 11 inches were reported across the county, with the highest amounts across the northern half of the county.

Winter Storm, York

When
February 3, 8:00 PM CST to February 4, 3:00 PM CST
Where
York forecast zone
Reported by
COOP Observer
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Snowfall totals of 10 to 13 inches were reported across the county.

Winter Storm, Polk

When
February 3, 8:00 PM CST to February 4, 3:00 PM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Snowfall totals of 9 to 12 inches were reported across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357837, 357838, 357839, 357841, 357843, 357840, 357842, 357845, 357846, 357847, 357848, 357849, 357850, 357851, 357852, 357853, 357854, 357855, 357856, 357857, 357858, 357859, 357860, 357861.